Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 29, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 3, 2018, 8:51 PM MDT for Lea County, New Mexico. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2018, 8:51 PM MDT (02:51 UTC)
- Expired
- Sep 3, 2018, 10:45 PM MDT
- In force
- 114 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 123 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 636 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
001 WGUS54 KMAF 040251 FFWMAF NMC025-040445- /O.NEW.KMAF.FF.W.0029.180904T0251Z-180904T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 851 PM MDT MON SEP 3 2018 The National Weather Service in Midland has issued a * Flash Flood Warning for... East central Lea County in southeastern New Mexico... * Until 1045 PM MDT. * At 850 PM MDT, Doppler radar indicated thunderstorms producing heavy rain at Hobbs. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Hobbs, Nadine, Monument, Humble City, Lea County Regional Airport, Oil Center and Industrial Airpark. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3283 10307 3246 10309 3246 10328 3284 10327 $$ 72
1 follow-up statement
240 WGUS74 KMAF 040337 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 937 PM MDT MON SEP 3 2018 NMC025-040445- /O.CON.KMAF.FF.W.0029.000000T0000Z-180904T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lea NM- 937 PM MDT MON SEP 3 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR EAST CENTRAL LEA COUNTY... At 934 PM MDT, Doppler radar indicated light to moderate rain across Hobbs. The heaviest rain has moved east but runoff will continue till after the rain has stopped. Flash flooding is expected to be occurring. Some locations that will experience flooding include... Hobbs, Nadine, Monument, Humble City, Lea County Regional Airport, Oil Center and Industrial Airpark. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3283 10307 3246 10309 3246 10328 3284 10327 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 5:32 PM MDT, 3 hours 19 minutes earlier.
Area forecast discussion, Sep 3, 5:32 PM MDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 632 PM CDT Mon Sep 3 2018 .DISCUSSION... && .AVIATION... VFR conditions will prevail except MVFR conditions possible in storms. Have included TSRA this evening at CNM and HOB. Otherwise wind will primarily be SE except around outflows. && .PREV DISCUSSION... /issued 248 PM CDT Mon Sep 3 2018/ DISCUSSION...As of 2:30 PM CDT Labor Day...KMAF radar is indc scattered convection in a semi-circle from the Edwards Plateau ..to the Glass/Davis Mtns...the Guadalupe Mtns...and to northern Lea County. There are a few weak cells moving across Glasscock/ Mitchell/Scurry Counties. IR imagery does show cirrus outflow moving north into the Permian Basin. Simple Water Vapor RGB imagery shows the ridge centered from the mid-Atlantic Coast to the central Gulf Coast. A weak baggy trof is over the southern Rockies with the westerlies over the northern tier of states. Well...the 12Z models did not do another full fledged flip flop...let's call it a semi flip flop. With the model inconsistencies have kept the forecast pretty general with mainly chance pops over the CWA as weak impulses moves over west central Texas. Any thunderstorms could bring locally heavy rain. With the trof placement expect the heaviest widespread precipitation to the east of the CWA. Have went with a little higher pops for the end of the week as it appears that stronger impulses will move north over the area with a trof between ridges centered along the mid Atlantic Coast and along the Southern CA Coast. Have kept temps a little below normal for the week (normal for MAF is 89). Rain chances start to slowly wind down over the weekend as the weak trof lifts northeast. By next Monday have kept the Permian Basin and points north dry. A potential wild card is TS Gordon just entering the Gulf after moving thru the Florida Keys. Whereas our area will not feel any direct affects from this tropical cyclone...if it strengthens more than expected or moves it a little further west (see www.nhc.noaa.gov) the CWA might get enough subsidence from the system to decrease our rain chances the middle of the week. Strobin && .PRELIMINARY POINT TEMPS/POPS... Big Spring 69 89 70 85 / 50 30 50 50 Carlsbad 66 91 70 86 / 30 20 30 30 Dryden 71 90 73 89 / 30 20 50 50 Fort Stockton 68 91 70 88 / 30 20 30 30 Guadalupe Pass 62 83 66 79 / 30 20 50 50 Hobbs 65 87 68 82 / 40 20 50 40 Marfa 57 82 62 81 / 30 30 30 30 Midland Intl Airport 69 90 70 86 / 40 30 40 40 Odessa 69 90 70 86 / 30 30 40 40 Wink 69 92 71 89 / 30 20 30 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Sep 3, 1:34 PM MDT, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 234 PM CDT Mon Sep 3 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-041945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 234 PM CDT Mon Sep 3 2018 /134 PM MDT Mon Sep 3 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are expected across much of the area this afternoon and tonight. Heavy rainfall with localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will remain possible over much of southeast New Mexico and southwest Texas Tuesday through at least Wednesday. Rainfall could be heavy at times, with localized flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:29 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 2 hr |
| Sep 3, 7:47 PM MDT | Areal Flood Advisory | MAF | Lea | 118 min |
| Sep 4, 3:16 PM MDT | Special Weather Statement | MAF | Eddy | 29 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.